Israel Journal of Mathematics

, Volume 53, Issue 3, pp 321–345 | Cite as

Smash products and outer derivations

  • Jeffrey Bergen
  • S. Montgomery


LetR be a prime ring andL a Lie algebra acting onR as “Q-outer” derivations (if charR=p≠0, assume thatL is restricted). We study ideals and the center of the smash productR #U(L) (respectivelyR #u(L) ifL is restricted) and use these results to study the relationship betweenR and the ring of constantsR L . More generally, for any finite-dimensional Hopf algebraH acting onR such thatR #H satisfies the “ideal intersection property”, we useR #H to study the relationship betweenR and the invariant ringR H .


Hopf Algebra Left Ideal Prime Ring Polynomial Identity Smash Product 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    S. A. Amitsur,Derivations in simple rings, Proc. London Math. Soc. (3)7 (1957), 87–112.CrossRefMathSciNetGoogle Scholar
  2. 2.
    J. Bergen and M. Cohen, Bull. London Math. Soc., to appear.Google Scholar
  3. 3.
    G. Bergman, private communication, December 1981.Google Scholar
  4. 4.
    A. J. Berkson,The u-algebra of a restricted Lie algebra is Frobenius, Proc. Am. Math. Soc.15 (1964), 14–15.MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    M. Cohen and D. Fishman,Hopf algebra actions, J. Algebra, to appear.Google Scholar
  6. 6.
    M. Cohen and S. Montgomery,Group graded rings, smash products, and group actions, Trans. Am. Math. Soc.282 (1984), 237–258.MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    M. Cohen and L. Rowen,Group graded rings, Commun. Algebra11 (1983), 1253–1270.MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    J. Fisher and S. Montgomery,Semiprime skew group rings, J. Algebra52 (1978), 241–247.MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    I. N. Herstein,Noncommutative Rings, Carus Mathematical Monograph 15, MAA, 1968.Google Scholar
  10. 10.
    N. Jacobson,Lie Algebras, Wiley-Interscience, New York, 1962.MATHGoogle Scholar
  11. 11.
    N. Jacobson,Structure of Rings, AMS Colloquium Publ. Vol. 37, revised, Providence, 1964.Google Scholar
  12. 12.
    V. K. Kharchenko,Differential identities of prime rings, Algebra i Logika17 (1978), 220–238.MathSciNetGoogle Scholar
  13. 13.
    V. K. Kharchenko,Constants of derivations of prime rings, Isv. Akad. Nauk SSSR, Ser. Matem.45 (1981); English transl. Math. USSR Izv.18 (1982), 381–400.Google Scholar
  14. 14.
    W. S. Martindale, III,Prime rings satisfying a generalized polynomial identity, J. Algebra12 (1969), 576–584.MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    J. C. McConnell and M. E. Sweedler,Simplicity of smash products, Proc. London Math. Soc.23 (1971), 251–266.MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    S. Montgomery,Outer automorphisms of semiprime rings, J. London Math. Soc.18 (1978), 209–221.MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    S. Montgomery,Fixed rings of finite automorphism groups of associative rings, Lecture Notes in Mathematics, Vol. 818, Springer-Verlag, 1980.Google Scholar
  18. 18.
    S. Montgomery and D. S. Passman,Crossed products over prime rings, Isr. J. Math.31 (1978), 224–256.MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    D. S. Passman,The Algebraic Structure of Group Rings, Wiley-Interscience, New York, 1977.MATHGoogle Scholar
  20. 20.
    A. Z. Popov,Derivations of prime rings, Algebra i Logika22 (1983), 79–92.MathSciNetGoogle Scholar
  21. 21.
    A. I. Shirshov,On rings with polynomial identities, Mat. Sb.43(85) (1957), 277–283; English transl. Am. Math. Soc. Transl.119 (1982).MathSciNetGoogle Scholar
  22. 22.
    M. E. Sweedler,Cohomology of algebras over Hopf algebras, Trans. Am. Math. Soc.133 (1968), 205–239.MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    M. E. Sweedler,Hopf Algebras, Benjamin, New York, 1969.Google Scholar

Copyright information

© Hebrew University 1986

Authors and Affiliations

  • Jeffrey Bergen
    • 1
  • S. Montgomery
    • 2
  1. 1.Department of MathematicsDe Paul UniversityChicagoUSA
  2. 2.Department of MathematicsUniversity of Southern CaliforniaLos AngelesUSA

Personalised recommendations